MAUDE Adverse Event Report: UMKIRCH TABLE TOP ROD CUTTER AND BENDER; CUTTER SURGICAL

UMKIRCH TABLE TOP ROD CUTTER AND BENDER; CUTTER SURGICAL
Catalog Number 388.750
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/19/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Part 388.750, lot 7520783: manufacturing location: (b)(4).Manufacturing date: june 30, 2011.No non-conformance reports were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that the device was used in surgery for the thoracolumbar kyphosis on (b)(6) 2016.After the surgeon inserted total of twenty-five (25) screws, he selected cocr rods instead of ti rods.Because the counter handle was not available, the surgeon connected only the cutting handle with the rod cutter.First he cut the depuy rod to be approximately 350 mm.The nurse put her weight to the rod cutter unit and finished by using the counter.Next, the surgeon tried to cut the second rod.When the rod was cut, the screw on the cutting handle broke.The chipped piece remained in the main part of the device.The surgery was completed without delay.There was no adverse consequence to the patient.Concomitant devices: rod (quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device returned to manufacturer.A product investigation was performed.One uss rod cutting and bending device was returned for investigation.The visual inspection of the uss rod cutting and bending device shows that the operating lever w/handle (component part 50134617 / 50134905) is broken and the threaded, broken-off part is stuck in the counter part 50136305.The review of the device history records revealed that this instrument was manufactured in june 2011 according to the specifications.The part conformed to dimensional specifications at the time of manufacturing and passed inspection requirements.The operating lever w/handle is made from stainless steel (hardened and tempered); the hardness was measured at the time of the manufacturing and was found to be good.The broken surface is homogenous what indicates material conformity as well.Unfortunately the exact cause of failure cannot be determined; however, the failure mode is consistent with a mechanical overloading.No product related issues were found.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TABLE TOP ROD CUTTER AND BENDER
Common Device Name
CUTTER SURGICAL
Manufacturer (Section D)
UMKIRCH
im kirchenhurstle 4
umkirch b. freiburg D-792 24
GM  D-79224
MDR Report Key6246091
Report Number3003862213-2017-10000
Device Sequence Number18913030
Product Code FZT
UDI-Device Identifier07611819053243
UDI-Public(01)07611819053243(10)7520783
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.750
Device Lot Number7520783
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/19/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/12/2017
Supplement Report FDA Received Date02/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ONE (1) UNKNOWN ROD